New Jersey, 2002

Hail and Damaging Wind in New Jersey, April 19, 2002

April 19, 2002 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm caused considerable tree damage and dropped hail as large as quarters across eastern parts of Morris County. In Morris Plains Borough, one tree fell on an occupied vehicle, but no injuries occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm caused considerable tree damage and dropped hail as large as quarters across eastern parts of Morris County. In Morris Plains Borough, one tree fell on an occupied vehicle, but no injuries occurred. In Parsippany, a tree fell through the addition of one house. In Florham Park Borough, trees took down numerous power lines and fell on one unoccupied vehicle. Most of the borough lost power. In Cedar Knolls, downed trees blocked a roadway. In Chatham Borough, one intersection was completely blocked by fallen trees. A large tree fell through the roof of one home and heavily damaged the second floor. In Chatham Township, trees damaged homes on two blocks and also damaged the Chatham Emergency Squad Building. Wind gusts were estimated to reach 70 mph. Jersey Central Power and Light reported about 10,000 residents lost power in northwest New Jersey because of the severe thunderstorms. Most of the power was restored by 10 p.m. EDT that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 19, 2:15 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 2:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT FRI APR 19 2002

FIRST LINE OF CONVTN PASSED THRU NRN COUNTIES WITHOUT MUCH ADO...
HOWEVER WE/RE STILL QUITE UNSTABLE AND MOIST AND THE NEXT LINE HAS
FORMED IN CNTRL PA AND IS KNOCKING ON THE DOOR SO WL CONT WITH THE
CHC RW/TRW INTO THE EVENING AS FRONT SLOWLY PUSHES SE ALONG WITH
UPPER DYNAMICS...AND BOUNDARY INTERACTIONS WL LIKELY FACTOR IN AS
WELL. MODELS ARE MORE CONSISTENT THAN PREVIOUS RUNS IN BRINGING THE
FRONT INTO OUR SRN ZONES LATE TNGT...SO WL CONT WITH CHC RW/TRW INTO
THE EVENING/TIL ARND MIDNITE AND THEN JUST CHC RW SRN AREAS OVRNGT.
THEN...ETA AND AVN ARE MORE IN LINE THAN YDA AND WITH FNT JUST ON
OUR SRN DOORSTEP IF NOT IN OUR SRN AREA...WL GO MORE PESSIMISTIC
WITH CLDS AND A 50 POP FOR SHWRS CNTRL AND S...AND EVEN A CHC OF A
TSTM S. CNTRL AREAS ARE PROGGED TO BE MORE STABLE. JUST A 30 POP
LEHIGH AND PARTS OF NWRN NJ...NOTHING FAR N. AS WAVE EXITS EWD WL GO
POPLESS SAT NITE...THEN ANOTHER WAVE SUN. WL HAVE RAIN CHANCES ALL
BUT NRN THIRD...WITH COLDER AIR TO FOLLOW SUN NITE AND MON.

NO GENL AGREEMENT ALL PERIODS AMONG FWC/S FAN/S AND MAV/S...BUT WENT
A BIT COLDER THAN FWC/S WITH MORE IN THE WAY OF CLDS PRECIP AND A
NLY FLO SAT AND SUN.

NOTHING UP ON THE MARINE...MORE ACTION POSSIBLE IN THE EXTDD PD.

FCSTID = 17
MPO   52  63  36  52 /  30  20  10  20
ABE   55  69  41  57 /  30  30  10  20
RDG   56  70  42  58 /  30  30  10  30
PHL   60  72  46  61 /  30  50  10  30
12N   54  66  40  55 /  30  20  10  20
SMQ   58  71  44  59 /  30  30  10  20
TTN   59  71  45  60 /  30  50  10  30
MIV   59  70  43  60 /  30  50  10  30
ACY   57  67  45  58 /  30  50  10  30
ILG   60  71  45  61 /  30  50  10  30
DOV   60  71  45  60 /  30  50  10  30
GED   61  72  45  60 /  30  50  10  30
ESN   61  71  45  60 /  30  50  10  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Apr 19, 11:06 AM EST, 5 hours 24 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1206 PM EDT FRI APR 19 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM FOR
PORTIONS OF NORTHEASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY
INCLUDING THE FOLLOWING COUNTIES...

IN NORTHEASTERN PENNSYLVANIA...

CARBON...AND MONROE.

IN NORTHWESTERN NEW JERSEY...

SUSSEX.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING WITH SOME OF THESE
THUNDERSTORMS.

THESE THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT
ENTERING THE REGION FROM THE NORTHWEST. OTHER THUNDERSTORMS WILL BE
POSSIBLE IN SOUTHEASTERN PENNSYLVANIA THE REST OF NEW JERSEY
DELAWARE AND NORTHEASTERN MARYLAND...AND ADDITIONAL SEVERE WEATHER
WATCHES ARE POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morris

When
April 19, 4:30 PM EST to 4:45 PM EST
Where
Morris County, Morris Plains
Measured
61 kt (70 mph)
Reported by
NEWSPAPER
Coordinates
40.817, -74.483

Hail, Morris

When
April 19, 4:30 PM EST
Where
Morris County, Whippany
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -74.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292529, 5292530.